Alert archive / Kentucky / Areal Flood Warnings in 2021

Areal Flood Warning 9, NWS Paducah, KY

July 18, 2021McCracken County, Kentucky

NWS Paducah, KY issued this areal flood warning at Jul 18, 2021, 12:25 PM CDT for McCracken County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2021, 12:25 PM CDT (17:25 UTC)
Expired
Jul 18, 2021, 3:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County McCracken County, KY

The radar

The Paducah radar (KPAH), 5 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
949 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this areal flood warning went out at Jul 18, 7:37 AM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 18, 7:37 AM CDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
737 AM CDT Sun Jul 18 2021

.UPDATE...
Issued at 737 AM CDT Sun Jul 18 2021

Updated aviation discussion.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 344 AM CDT Sun Jul 18 2021

Lingering convection from the evening in the more unstable
atmosphere west of the MS River resulted in additional outflow
boundary-triggered showers and tstms past midnight, and with an
approaching mid level trof, additional lift should continue to
sustain at least isolated activity primarily across southeastern
MO, the Purchase area of KY, and southwestern IL through 12Z.
Heavy rainfall and lightning continue to be the main hazards.

A diffuse surface frontal boundary near the AR/TN state lines
will be a source of focus for at least some of the deep moist
convection today that the short term models are depicting. The
forecasted coverage of showers and tstms is now more than
previously forecast as a lower level MCV-like feature moves in
from western MO. PoPs for rain and lightning are highest across
the Purchase area for the afternoon, with some areas north of I-64
possibly left dry. Highs today may only be in the lower 80s over
much of the area due to clouds and pcpn, but middle 80s are
possible in southwestern IN and adjacent parts of the KY Pennyrile
region. Weak shear aloft will preclude severe tstm development.

As the feature moves into northwestern TN this evening, and the
mid level trof axis nearly bisects the region, pcpn is expected
to wane across the PAH forecast area, more so after midnight.
There still appears to be a possibility of isolated convective
activity Mon afternoon near the AR/TN state lines as the last of
the deeper moisture lingers there. Mon should be noticeably warmer
with waning cloud cover, but still below seasonable average.

Finally, starting Mon night, the remainder of the short term
period is forecast to be dry, with mostly clear skies,
northeasterly winds, moderate temps, and reasonable humidity
levels for this time of year.

.LONG TERM...(Wednesday through Saturday)
Issued at 344 AM CDT Sun Jul 18 2021

High pressure aloft over the central Rockies will remain the
dominant feature on the weather map through the extended portion of
this forecast. To start out Wednesday, there will be an upper trough
over the Great Lakes and Northeast, while a cutoff low/trough
lingers over eastern Texas. In between these features upper ridging
is expected over the Quad State. This along with high pressure
at the surface will keep us dry Wednesday and most likely Thursday
as well.

A south wind will develop Thursday, but any major influx of low-
level moisture will lag a day or so behind. Aloft the upper ridge
over our region will retrogress and allow for deeper troughing into
the Ohio Valley as we head toward Friday and next weekend.
Increasing low-level moisture Friday will lead to small PoPs for
diurnal convection throughout the region. Surface dewpoints are
expected to hang in the 70 to 75 degree range Saturday and this will
will result in heat indices topping out around 100 degrees over
portions of the region and a bit better coverage of diurnal
convection.

The prospects for an impulse in the north/northwest flow aloft
impacting our region increases Saturday night into next Sunday, so
we will keep low chance Pops through Saturday night and Sunday
morning, and have better chances Sunday afternoon.

Instability will be meager at best Friday, but as the moisture
increases, it will trend better Saturday and Sunday. There could be
enough flow Saturday night into Sunday for a few stronger storms
with a damaging wind threat in the Evansville Tri State, but in
general the primary concerns through the period will be locally
heavy rainfall and lightning.

Temperatures will start out just below normal Wednesday and
Wednesday night and then trend up to normal or just a bit above for
the remainder of the period. In general, typical July heat and
humidity for the Quad State.

&&

.AVIATION...
Issued at 737 AM CDT Sun Jul 18 2021

As a low level circulation rotates from western MO to western TN
today, showers and tstms will be common over the southern half of
the region, and more sparse in coverage in the northern half. As
this occurs, MVFR cigs can be expected to spread across southeastern
MO, southwestern IL, and the Purchase area of KY during the morning.
During the afternoon, despite the showers and tstms, the MVFR cigs
are forecast to eventually lift to VFR. Best window for tstms
possibly affecting the KCGI/KPAH TAF sites will be through about
21Z. Easterly to northeasterly winds across the region will be
generally light outside of tstms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DB
LONG TERM...DRS
AVIATION...DB
Hazardous weather outlook, Jul 18, 4:26 AM CDT, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
426 AM CDT Sun Jul 18 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
426 AM CDT Sun Jul 18 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms can be expected today across much of the
region, except for areas north of I-64 where they are forecast to
be more isolated. Thunderstorms should become most common over
western Kentucky in the afternoon. Coverage of thunderstorms will
gradually diminish after nightfall, especially after midnight.
Lightning and locally heavy rainfall will be the main hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A possibility of isolated thunderstorms exists Monday afternoon
near the Arkansas and Tennessee state lines.

A slight chance of afternoon thunderstorms is forecast over
southeastern Missouri and western Kentucky Thursday and the
entire region Friday and Saturday. Locally heavy rainfall and
lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:57 AM CDTAreal Flood AdvisoryPAHBallard, Carlisle2 hr
Jul 18, 9:44 AM CDTAreal Flood AdvisoryPAHCarlisle, McCracken3 hr
Jul 18, 10:15 AM CDTAreal Flood AdvisoryPAHLivingston3 hr
Jul 18, 10:58 AM CDTAreal Flood AdvisoryPAHFulton, Graves, Hickman3 hr
Jul 18, 11:05 AM CDTAreal Flood AdvisoryPAHBallard, Carlisle70 min
Jul 18, 11:24 AM CDTAreal Flood AdvisoryPAHCalloway, Livingston, Marshall3 hr
Jul 18, 11:49 AM CDTAreal Flood AdvisoryPAHCaldwell, Lyon, Trigg73 min
Jul 18, 12:57 PM CDTAreal Flood WarningPAHCalloway, Fulton, Graves, Hickman3 hr
Jul 18, 1:02 PM CDTAreal Flood WarningPAHCaldwell, Lyon, Trigg3 hr
Jul 18, 1:18 PM CDTAreal Flood AdvisoryPAHChristian, Crittenden, Hopkins, Webster3 hr
Jul 18, 2:07 PM CDTAreal Flood AdvisoryPAHTodd3 hr
Jul 18, 2:57 PM CDTAreal Flood AdvisoryPAHHenderson, Union2 hr
Jul 18, 6:16 AM CDTAreal Flood AdvisoryPAHAlexander3 hr
Jul 18, 2:19 PM CDTAreal Flood AdvisoryPAHAlexander116 min
Jul 18, 2:50 PM CDTAreal Flood AdvisoryPAHHamilton, Saline2 hr
Jul 18, 4:53 PM CDTAreal Flood AdvisoryPAHEdwards, Wabash112 min
Jul 18, 3:03 AM CDTAreal Flood AdvisoryPAHPerry3 hr
Jul 18, 4:12 AM CDTAreal Flood AdvisoryPAHNew Madrid3 hr
Jul 18, 4:41 AM CDTAreal Flood AdvisoryPAHCape Girardeau, Perry3 hr
Jul 18, 6:26 AM CDTAreal Flood AdvisoryPAHBollinger5 hr

Nearby

Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.